Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


A simplicial approach to stratified homotopy theory
HTML articles powered by AMS MathViewer

by Sylvain Douteau PDF
Trans. Amer. Math. Soc. 374 (2021), 955-1006 Request permission


In this article we consider the homotopy theory of stratified spaces from a simplicial point of view. We first consider a model category of filtered simplicial sets over some fixed poset $P$, and show that it is a simplicial combinatorial model category. We then define a generalization of the homotopy groups for any fibrant filtered simplicial set $X$ : the filtered homotopy groups $s\pi _n(X)$. They are diagrams of groups built from the homotopy groups of the different pieces of $X$. We then show that the weak equivalences are exactly the morphisms that induce isomorphisms on those filtered homotopy groups.

Then, using filtered versions of the topological realisation of a simplicial set and of the simplicial set of singular simplices, we transfer those results to a category whose objects are topological spaces stratified over $P$. In particular, we get a stratified version of Whitehead’s theorem. Specializing to the case of conically stratified spaces, a wide class of topological stratified spaces, we recover a theorem of Miller saying that to understand the homotopy type of conically stratified spaces, one only has to understand the homotopy type of strata and holinks. We then provide a family of examples of conically stratified spaces and of computations of their filtered homotopy groups.

Similar Articles
Additional Information
  • Sylvain Douteau
  • Affiliation: LAMFA CNRS UMR 7352 - Université de Picardie Jules Verne, Amiens, France
  • MR Author ID: 1344860
  • Received by editor(s): August 4, 2018
  • Received by editor(s) in revised form: March 20, 2020
  • Published electronically: November 25, 2020
  • © Copyright 2020 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 374 (2021), 955-1006
  • MSC (2010): Primary 55U35, 57N80, 18G30, 18G55
  • DOI:
  • MathSciNet review: 4196384